Alert archive / Oregon / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 4, 2012, 1:43 PM PDT for Douglas County, Oregon. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2012, 1:43 PM PDT (20:43 UTC)
- Expired
- Jun 4, 2012, 2:15 PM PDT
- In force
- 32 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Douglas County, OR
The radar
The Medford radar (KMAX), 131 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS56 KMFR 042043 SVRMFR ORC019-042115- /O.NEW.KMFR.SV.W.0011.120604T2043Z-120604T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 143 PM PDT MON JUN 4 2012 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON... THIS REPLACES THE SIGNIFICANT WEATHER ADISORY ISSUED EARLIER. * UNTIL 215 PM PDT * AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CAMP COMFORT RECREATION SITE...OR 30 MILES NORTHWEST OF CRATER LAKE...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORSESHOE BEND CAMPGROUND...EAGLE ROCK CAMPGROUND...BOULDER FLAT RECREATION SITE...SODA SPRINGS RESERVOIR...TOKETEE FALLS AND WHITEHORSE FALLS RECREATION SITE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4341 12251 4327 12226 4303 12259 4314 12278 TIME...MOT...LOC 2043Z 220DEG 20KT 4317 12258 $$ CC
1 follow-up statement
263 WWUS56 KMFR 042115 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 215 PM PDT MON JUN 4 2012 ORC019-042117- /O.EXP.KMFR.SV.W.0011.000000T0000Z-120604T2115Z/ DOUGLAS OR- 215 PM PDT MON JUN 4 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY WILL EXPIRE AT 215 PM PDT... AT 214 PM PDT...DOPPLER RADAR INDICATED THAT THE STORMS HAD WEAKENED AND MOVED NORTH OF THE AREA. HOWEVER, A STRONG STORM WAS DETECTED 5 MILES SOUTHWEST OF CAMP COMFORT RECREATION SITE. THIS STORM WAS MOVING NORTHEAST AT 20 TO 25 MPH AND WILL PRODUCE VERY HEAVY RAIN AND POSSIBLY SMALL HAIL AS IT MOVES NORTHEAST THROUGH FAR EASTERN DOUGLAS COUNTY TOWARD TOKETEE FALLS THROUGH 230 PM. LAT...LON 4341 12251 4327 12226 4303 12259 4314 12278 TIME...MOT...LOC 2107Z 220DEG 20KT 4327 12246 $$ STAVISH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:40 AM PDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 4, 8:40 AM PDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
840 AM PDT MON JUN 4 2012
.DISCUSSION...RAIN HAS SPREAD OVER THE FORECAST AREA AHEAD OF A LOW
PRESSURE CENTER MOVING INTO SOUTHWESTERN OREGON. APPROXIMATE
RAINFALL TOTALS THUS FAR:
COAST: 1 INCH.
WEST SIDE VALLEYS: 0.25 TO 0.5 INCHES
CASCADES: 0.5 TO 1 INCH
SISKIYOU COUNTY: 0.5 INCHES
EAST SIDE: 0.1 TO 0.5 INCHES
THE FORECAST IS ON TRACK FOR THUNDERSTORMS EAST OF THE CASCADES
TODAY...POTENTIALLY ACCOMPANIED BY STRONG WINDS.
ADDITIONALLY...AREAS ALONG AND WEST OF THE CASCADES COULD SEE
THUNDERSTORMS IN THE COLDER AIR ALOFT BEHIND THE TROUGH AXIS...AND
CURRENT VISIBLE IMAGERY SHOWS SOME BUILDUPS OFFSHORE TO CONFIRM
THIS IDEA. I HAVE EXTENDED THE THUNDERSTORM POTENTIAL EAST OF THE
CASCADES INTO TONIGHT PER RECENT GFS AND NAM GUIDANCE.
ADDITIONALLY...HAVE BUMPED UP QPF IN THE NEAR-TERM PER RECENT
MODEL TRENDS AND OBSERVATIONS.
WINDS WILL INCREASE OVER THE EAST SIDE...EVEN AWAY FROM ANY
THUNDERSTORMS...AND A WIND ADVISORY AT NPWMFR HAS BEEN ISSUED FOR
THIS.
TONIGHT...COLD AIR WILL FILTER INTO THE REGION AND SNOW LEVELS WILL
PLUMMET TO 3500 TO 4000 FEET BY TUESDAY MORNING. TODAY WILL BE
TRYING TO FINE TUNE ANY POTENTIAL SNOW IMPACTS...AND LOOK INTO
POTENTIAL COLD MORNING TEMPERATURES WEDNESDAY SINCE SKIES WILL
LIKELY BE AT LEAST PARTIALLY CLEAR.
PLEASE SEE THE PREVIOUS DISCUSSION THAT HIGHLIGHTS MORE ABOUT THE
ONGOING STORM AND EXPECTED IMPACTS.
&&
.AVIATION...AN UNUSUALLY COLD AND WET STORM WILL PRODUCE
SIGNIFICANT AVIATION IMPACTS THROUGH TUESDAY MORNING. AREAS OF
MVFR AND LOCAL IFR CIGS WITH WIDESPREAD MOUNTAIN OBSCURATION WILL
PERSIST TODAY THROUGH TONIGHT AS A LOW PRESSURE SYSTEM PRODUCES
SHOWERS AND ISOLATED THUNDERSTORMS. SOME THUNDERSTORMS EAST OF THE
CASCADES COULD BE STRONG TO SEVERE. OCCASIONAL VFR CONDITIONS
WILL BE MAINLY EAST OF THE CASCADES BUT STRONG SOUTHERLY WINDS
WILL VEER TO WESTERLY THIS AFTERNOON WITH THE STRONGEST WINDS EAST
OF THE CASCADES. STRONG RIDGE TOP WINDS WILL RESULT IN TURBULENCE.
LASTLY...FREEZING LEVELS WILL DROP SHARPLY TONIGHT...LOWERING BY
5000 FEET IN MOST LOCATIONS OVER THE NEXT 18 HOURS.
&&
.PREV DISCUSSION... /ISSUED 153 AM PDT MON JUN 4 2012/
DISCUSSION...A WET NIGHT IN PROGRESS ACROSS OREGON AND NORCAL
WEST OF THE CASCADES AS A WELL ADVERTISED STORM COMES ASHORE.
RAINFALL RATES HAVE SLOWED A TOUCH COMPARED TO LATE LAST EVENING,
BUT STORM TOTALS ARE ALREADY IMPRESSIVE FOR JUNE, AND WE'VE GOT
MUCH MORE YET TO COME. A QUARTER TO HALF INCH HAS BEEN COMMON OVER
THE SISKIYOUS AND SOUTHERN COAST WITH A TENTH OR SO FURTHER
INLAND TO THE CASCADES. THE HEAVIEST SO FAR HAS BEEN NEARLY THREE
QUARTERS OF AN INCH AT RED MOUND ON THE CURRY COAST.
THE STORM AND IT'S IMPRESSIVE COMMA CLOUD ARE CENTERED JUST OFF
SHORE AND THE ASSOCIATED SURFACE LOW IS NOW APPROACHING THE FAR
NORCAL COAST. A 100-115KT UPPER JET IS ALSO COMING ASHORE WITH A
BAND OF MODERATE RAIN JUST EAST OF IT OVER WESTERN OREGON AND
NORCAL. AS THE TROUGH CONTINUES TO BECOME MORE NEGATIVELY TILTED
THROUGH THE MORNING, THE BAND OF RAIN WILL RE-INTENSIFY OVER THE
SAME AREA AND ALSO BECOME A LITTLE MORE NORTH SOUTH ORIENTED. ALL
OF THIS WAS EXPECTED AND IS WELL COVERED IN THE FORECAST, SO FEW
CHANGES WERE MADE THIS MORNING.
CONVECTION IS ONE ISSUE THAT WAS LOOKED AT CAREFULLY THIS MORNING.
WE WILL HAVE TWO OPPORTUNITIES FOR THUNDERSTORMS TODAY, THE FIRST
BEING COINCIDENT WITH THE STRONGEST DYNAMICS AND LIFT. WHILE
THERMODYNAMIC INSTABILITY ISN'T ABNORMALLY HIGH, THIS SYSTEM IS
VERY DYNAMIC. THERE WILL BE A PERIOD OF VERY DEEP, STRONG LIFT
MOVING THROUGH LATER THIS MORNING INTO EARLY AFTERNOON WHICH
SHOULD BE SUFFICIENT TO PRODUCE THUNDERSTORMS INLAND FROM THE
COAST DESPITE THE LACK OF STRONG INSTABILITY. THERE ALSO CONTINUES
TO BE SOME CONCERN FOR MARGINALLY SEVERE STORMS OVER THE FAR EAST
SIDE THIS AFTERNOON AND EVENING. WHILE INSTABILITY ISN'T
OVERWHELMING OVER THERE EITHER, LIFT IS EVEN BETTER AS THE FRONT
SHIFTS TO THE EAST SIDE. IN ADDITION, LONG STRAIGHT HODOGRAPHS
INDICATE A FAIR AMOUNT OF UNIDIRECTIONAL SPEED SHEAR, WHICH COULD
PROMOTE SPLITTING STORMS WITH AN ATTENDANT WIND AND HAIL THREAT. I
KEPT THE WORDING USED BY PREVIOUS SHIFTS BUT ADJUSTED IT TO
COINCIDE WITH EXPECTED FRONTAL POSITIONS THROUGH THE DAY.
THE SECOND THREAT FOR CONVECTION WILL DEVELOP AS THE UPPER TROUGH
AXIS AND COLD POOL ARRIVE AT THE COAST LATE THIS AFTERNOON AND
EVENING. GIVEN THE IMPRESSIVE PWATS, ANY OF THE EARLY STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE SECOND
ROUND WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS.
IN ADDITION TO ALL THIS IS THE THREAT FOR GUSTY WINDS ON THE EAST
SIDE AHEAD OF AND WITH THE FRONT. THE CURRENT WIND ADVISORY SHOULD
COVER THAT THREAT.
THIS WHOLE THING SHIFTS INLAND TONIGHT AND TUESDAY BRINGING VERY
COOL AND SHOWERY WEATHER. SNOW LEVELS WILL BE BELOW MANY PASS
LEVELS BY TOMORROW MORNING AND THERE WILL BE SOME ACCUMULATIONS,
POSSIBLY EVEN ON ROADWAYS. HOWEVER, AMOUNTS DON'T LOOK ANYWHERE
NEAR ENOUGH TO WARRANT HEADLINES. THAT SAID, THERE WILL PROBABLY
BE SOME MINOR IMPACTS FROM SNOW.
WE SHOULD GET A BREAK FROM THIS UNSETTLED WEATHER WEDNESDAY, BUT
THE MODELS ARE COMING INTO AGREEMENT IN BRINGING IN ANOTHER COOL,
WET SYSTEM LATE THIS WEEK INTO NEXT WEEKEND. IT DOESN'T LOOK QUITE
AS WET OR COOL AS TODAY'S, BUT ENOUGH SO TO GET ME STARTED ON
LOWERING TEMPERATURES AND RAISING POPS. -WRIGHT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ030-031.
CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ085.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
TO 8 PM PDT THIS EVENING FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
EVENING FOR PZZ370-376.
SK/DWHazardous weather outlook, Jun 4, 7:39 AM PDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 739 AM PDT MON JUN 4 2012 CAZ085-ORZ030-031-050300- MODOC COUNTY- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 739 AM PDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA AND SOUTH CENTRAL OREGON. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING UNTIL 8 PM PDT THIS EVENING. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 4, 8:05 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
805 AM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN 2 ESE CAVE JUNCTION 42.15N 123.61W
06/04/2012 M0.53 INCH JOSEPHINE OR TRAINED SPOTTER
630PM-7AM
0722 AM HEAVY RAIN NE BROOKINGS 42.06N 124.29W
06/04/2012 M1.04 INCH CURRY OR TRAINED SPOTTER
SUNDAY AFTERNOON UP TO MIDNIGHT
&&
MOTTENWELocal storm report, Jun 4, 10:27 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 AM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.34W
06/04/2012 M1.10 INCH CURRY OR TRAINED SPOTTER
PAST 24 HOURS.
&&
GLASERSpecial weather statement, Jun 4, 1:40 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 140 PM PDT MON JUN 4 2012 ORZ025-027-042115- EASTERN DOUGLAS COUNTY FOOTHILLS OR-SOUTH CENTRAL OREGON CASCADES OR- 140 PM PDT MON JUN 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 215 PM PDT... AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAMP COMFORT RECREATION SITE...OR 30 MILES NORTHWEST OF CRATER LAKE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...HORSESHOE BEND CAMPGROUND... EAGLE ROCK CAMPGROUND...BOULDER FLAT RECREATION SITE...SODA SPRINGS RESERVOIR...TOKETEE FALLS AND WHITEHORSE FALLS RECREATION SITE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4341 12251 4327 12226 4303 12259 4314 12278 TIME...MOT...LOC 2039Z 220DEG 20KT 4316 12260 CC
Local storm report, Jun 4, 1:42 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
142 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL GRANTS PASS 42.44N 123.32W
06/04/2012 M1.00 INCH JOSEPHINE OR PUBLIC
SOUTH GRANTS PASS. TSTM WITH WINDS 20 TO 25 MPH. HAIL A
LIITLE BIGGER THAN QUARTER SIZE.
&&
GLASERThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:29 AM PDT | Small Craft Advisory for Winds | MFR | 17 hr | |
| Jun 4, 10:35 AM PDT | Special Marine Warning | MFR | 25 min | |
| Jun 4, 1:40 PM PDT | Special Weather Statement | MFR | Douglas | 35 min |
| Jun 4, 1:42 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 23 min |
| Jun 4, 1:52 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
| Jun 4, 2:14 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 31 min |
| Jun 4, 2:42 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 33 min |
| Jun 4, 2:54 PM PDT | Areal Flood Advisory | MFR | Jackson | 4 hr |
| Jun 4, 3:04 PM PDT | Frost Advisory | MFR | Klamath, Lake | 16 hr |
| Jun 4, 3:04 PM PDT | Freeze Watch | MFR | Klamath, Lake | 12 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.